Kansas, 2015

Winter Storm in Kansas, February 1, 2015

February 1, 2015 · NWS TOP · 4 events in 4 counties and zones

Wet snow began to fall late Saturday Jan 31 across northern Kansas and continued into Sunday Feb 1. Much of the impacted area received anywhere from 4 to 8 inches of snow with a few higher amounts reported.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Wet snow began to fall late Saturday Jan 31 across northern Kansas and continued into Sunday Feb 1. Much of the impacted area received anywhere from 4 to 8 inches of snow with a few higher amounts reported. Much colder air arrived during the morning of Feb 1 which along with gusty winds produced widespread blowing and drifting of the snow. Impacts included closed roads and schools in some spots were closed on Feb 2 due to the blowing and drifting of snow across roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1142 PM CST Sat Jan 31 2015

.UPDATE...
Issued at 943 PM CST SAT JAN 31 2015

Expanded the area of the winter weather advisory to cover much of
Pottawatomie and Jackson counties. Expecting locally higher
amounts across the northern counties with amounts ranging from 2
to 5 inches with some locally higher amounts. Many roads are slick
and slushy this evening. Expect a mix of snow and rain for much of
the area from Council Grove through Topeka south. There will be
periods where one or the other will fall.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 234 PM CST SAT JAN 31 2015

First decent storm system of the new year is well under way across
northeast Kansas as areas of precipitation continue to spread
northeastward across Kansas this afternoon. Main upper trough is
currently observed across the four corners region while a secondary
strong wave was quickly pushing southeast towards the central
plains. This kicker wave will help deepen the upper trough as it
spreads eastward tonight and tomorrow. Current trends this afternoon
show light to occasionally moderate rain for areas south of
Interstate 70. Thicker cloud cover and lighter winds overcoming the
warm air advection have cooled temps a few degrees during the day,
allowing the rain to mix with snow in the Topeka/Manhattan areas,
while near the Nebraska border mostly snow up to 2 inches is
reported in Marshall county, to a light dusting for most locations.
Rainfall totals have been pretty close to radar estimates, if not a
bit higher, ranging from a quarter to near an inch across portions
of Dickinson and Riley counties.

During the early evening, temperatures deviate little if not cool
slightly so would expect the rain/snow mix to continue for much of
the CWA through midnight. Light accumulations on grassy areas and
elevated surfaces are possible especially across northern areas where
more snowfall has been observed. Otherwise snowfall should melt upon
impact. Q vector convergence enhances with the passing upper trough
after midnight tonight, enhancing precipitation bands. Latest few
runs of short term guidance has trended a bit slower with the upper
trough and attendant surface low which is progged to track directly
over the CWA. This change will delay the onset of much colder air to
arrive by a few hours. Thus exact changeover to all snow is still
somewhat uncertain as temps will hover in the lower and middle 30s
for much of the evening. Will maintain a rain and snow mix until the
cold front arrives from the northwest with a quick shift to all snow
by 12Z Sunday morning. As system phases and lifts eastward, light
snow lingers into Sunday afternoon across far east central and
northeast areas. I would anticipate the snowfall to be heaviest
between 9 PM and 6 AM across the northern tier of counties where the
colder air and higher snow ratios coincide with highest QPF from a
quarter to half of an inch during this period. Snow ratios on
profilers along and behind the front average from 15 to 20 to 1
which could quickly accumulate 2 to 4 inches from Brown to
Washington counties. Therefore have issued a Winter Weather Advisory
for the northern tier of counties near the Nebraska border.
Elsewhere for the CWA, a light dusting to an inch most of which
should melt by Sunday afternoon. Secondary concern is the strong
northwest winds Sunday morning and afternoon as speeds sustain from
20 to 25 mph with gusts up to 35 mph. These should remain below
criteria levels, however will continue to monitor. Strong cold
advection from the north will fall temps through the day into the
teens by late afternoon. Wind chills may reach the single digits for
northern areas.

.LONG TERM...(Sunday Night through Saturday)
Issued at 234 PM CST SAT JAN 31 2015

Some light snow could linger into early evening Sunday night
across the far eastern counties, but ended early enough in the
period that have left out for now. Temperatures continue to drop
as center of the cold high pressure settles over Eastern Kansas
toward sunrise Monday. Expecting single digit lows. Warm advection
slowly returns Monday with highs around 30, and holding overnight
lows up in the 20s. Tuesday temperatures are a challenge as next
cold front is forecast to move in late in the afternoon to the
northern counties. Ahead of the front is a pool of warmer air
aloft and am carrying forecast highs up near 50. Will need to cool
if the front moves in quicker but think will still see a warmer
start to the day. Lows then drop into the teens to low 20s as the
front comes through. Some chance for light snow with the front
Tuesday night through Wednesday. Thursdays forecast is cold and
dry with lows in the teens and highs in the 20s.

Temperatures should return to mild for Friday through the weekend
with the western ridge slowly breaking down and the general storm
track remaining across the Northern Plains. Highs rise to the 40s
and 50s with lows in the upper teens to 20s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1142 PM CST SAT JAN 31 2015

IFR cigs are expected through most of the period while vsbys will
vary from mvfr to ifr. Expect periods of snow and rain to become
all snow after 10Z Sunday. Expect improvement to MVFR cigs toward
00Z Monday. A cold front will move through the terminals in the
10Z-13Z time period and then increase to around 25 kts with gusts
to 34 kts winds from the north. The winds should decrease after
00Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 PM CST Sunday FOR
KSZ008>012-023-024.

&&

UPDATE...53
SHORT TERM...Bowen
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jan 31, 10:13 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CST SAT JAN 31 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-020415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1013 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS FOR AREAS
NEAR AND NORTH OF INTERSTATE 70. LIGHT RAIN OR SNOW WILL CONTINUE
ACROSS EAST CENTRAL KANSAS THIS EVENING THEN TRANSITION TO ALL
SNOW DURING THE OVERNIGHT HOURS.

SNOWFALL ACCUMULATIONS RANGE FROM AROUND AN INCH FOR AREAS SOUTH OF
INTERSTATE 70. ONE TO FIVE INCHES OF SNOWFALL IS EXPECTED NEAR
THE KANSAS AND NEBRASKA BORDER AND SOUTHEAST INTO PARTS OF POTTAWATOMIE
AND JACKSON COUNTIES. FOR AREAS NORTH OF INTERSTATE 70 WITH THE HIGHER
AMOUNTS NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN ADDITIONAL INCH OF SNOW IS EXPECTED SUNDAY FOR AREAS NORTH OF
INTERSTATE 70...WITH AN INCH OR LESS TO THE SOUTH OF INTERSTATE
70. A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH EARLY SUNDAY
EVENING FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. A STRONG COLD
FRONT WILL INCREASE NORTHWEST WINDS BETWEEN 20 AND 25 MPH WITH
GUSTS UP TO 40 MPH SUNDAY MORNING THROUGH SUNDAY AFTERNOON. THIS
MAY CAUSE SLICK ROADS AND REDUCED VISIBILITIES DUE TO THE BLOWING
AND DRIFTING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER
PRECIPITATION FALLING AND ANY ACCUMULATIONS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jan 31, 9:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
924 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     SNOW             HIAWATHA                39.85N 95.54W
01/31/2015  E3.0 INCH        BROWN              KS   PUBLIC

            ESTIMATED 2 TO 3 INCHES OF SNOW. SLICK ROAD CONDITIONS.

0920 PM     SNOW             4 SSW BAILEYVILLE       39.79N 96.21W
01/31/2015  M3.5 INCH        NEMAHA             KS   TRAINED SPOTTER

            SOME ROADS SLUSHY AND SLICK, OTHERS SNOWPACKED AND ICY
            UNDERNEATH.

0920 PM     SNOW             AXTELL                  39.87N 96.26W
01/31/2015  E5.0 INCH        MARSHALL           KS   TRAINED SPOTTER

            TRAINED SPOTTER DRIVING FROM THIS LOCATION ESTIMATED
            UPWARDS OF AROUND 5 INCHES OF SNOW ACCUMULATION.

&&

HENNECKE
Local storm report, Jan 31, 9:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             BLUE RAPIDS             39.68N 96.66W
01/31/2015  M0.9 INCH        MARSHALL           KS   CO-OP OBSERVER

            STILL SNOWING

&&

HENNECKE
Local storm report, Jan 31, 9:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     SNOW             2 N MORRILL             39.96N 95.69W
01/31/2015  E2.0 INCH        BROWN              KS   PUBLIC

            2 INCHES OF VERY WET SNOW. STILL SNOWING.

&&

HENNECKE
Local storm report, Jan 31, 9:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     SNOW             NETAWAKA                39.60N 95.72W
01/31/2015  E3.0 INCH        JACKSON            KS   FIRE DEPT/RESCUE

            ESTIMATED 2 TO 3 INCHES OF SNOW. STILL LIGHT WET SNOW
            FALLING. 1 MINOR INJURY FROM A ROLLOVER ACCIDENT BEFORE
            5PM ON US 75. ROADS ARE SLUSHY AND SLICK.

&&

HENNECKE
Local storm report, Jan 31, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     SNOW             WHEATON                 39.50N 96.32W
01/31/2015  E2.5 INCH        POTTAWATOMIE       KS   PUBLIC

&&

HENNECKE
Local storm report, Jan 31, 10:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1053 PM CST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     SNOW             1 NW FAIRVIEW           39.85N 95.74W
01/31/2015  M1.5 INCH        BROWN              KS   TRAINED SPOTTER

            STILL SNOWING. ROADS SLICK AND SNOW COVERED.

&&

HENNECKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Brown

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Observer in Hiawatha measured 6 inches of snow. Some sleet was also reported during the event. Northwest winds of 20 to 30 mph developed during the day Sunday Feb 1 which caused blowing and drifting of snow and closed some county roads. Some schools were also closed Monday Feb 2 due to the blowing and drifting.

Winter Storm, Nemaha

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Nemaha forecast zone
Reported by
COOP Observer
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Observer 1S of Baileyville measured 7 inches of snow. Some sleet was also reported during the event. Northwest winds of 20 to 30 mph developed during the day Sunday Feb 1 which caused blowing and drifting of snow and closed some county roads. Some schools were also closed Monday Feb 2 due to the blowing and drifting.

Winter Storm, Marshall

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Observer 3MI W of Oketo measured 6 inches of snow. Much of the county received 5 to 7 inches of snow. Another report from Axtell estimated 8 inches. Some sleet was also reported during the event. Northwest winds of 20 to 30 mph developed during the day Sunday Feb 1 which caused blowing and drifting of snow and closed some county roads. Some schools were also closed Monday Feb 2 due to the blowing and drifting.

Winter Storm, Pottawatomie

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
COOP Observer
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Reports from Pottawatomie County suggest 5 to 7 inches of snow was common across much of the northern half of the county. Observer in Blaine measured 6 inches. Northwest winds of 20 to 30 mph developed during the day Sunday Feb 1 which caused blowing and drifting of snow and closed some county roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550756, 550757, 550758, 550761.